Disseminated Aspergillosis Following Infliximab Therapy in an Immunosuppressed Patient With Crohn's Disease and Chronic Hepatitis C: A Case Study and Review of the Literature

Joel W. Alderson, DO; Thomas G. Van Dinter, Jr., MD; Michael J. Opatowsky, MD; Elizabeth C. Burton, MD

Disclosures

September 21, 2005

Abstract and Introduction

A 55-year-old white woman with a greater than 25-year history of Crohn's disease developed disseminated aspergillosis following combination therapy with Methylprednisolone, azathioprine, and infliximab. The patient was hospitalized 11 days after initiation of infliximab for respiratory symptoms and developed respiratory failure, coma, and died. Postmortem examination revealed disseminated Aspergillus fumigatus involving multiple organs. This case demonstrates that combined treatment with infliximab, methylprednisone, and azathioprine may induce severe immunosuppression and depressed cellular immunity, leading to severe opportunistic infections. Given the increasing use of antitumor necrosis factor agents, physicians should be aware of the risk of opportunistic infections and be vigilant about diagnosing and aggressively treating these infections to reduce the risk of disseminated disease.

Invasive aspergillosis (IA) usually occurs in severely immunocompromised or neutropenic patients and is associated with high morbidity and mortality. Primary infection usually involves the respiratory tract following environmental exposure to Aspergillus and may, in severely immunocompromised patients, disseminate to other organs. The risk for disease in patients with hematologic malignancies receiving chemotherapy and in patients receiving high-dose steroids or cytotoxic agents is well known.

Tumor necrosis factor-alpha (TNF-alpha) is a critical mediator of innate immunity against several respiratory pathogens.[1] Anti-TNF therapy has emerged as an effective therapy in several inflammatory conditions, including Crohn's disease and rheumatoid arthritis. Six distinct anti-TNF compounds have been or are currently being evaluated for the treatment of patients with inflammatory bowel disease.[2] Anti-TNF therapy is associated with an increased risk of granulomatous infections, most notably tuberculosis.[3] Although it remains to be established whether anti-TNF therapy is a risk factor for IA, an association with disseminated fungal infections has been shown.[4]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....